Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 145, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 25, 1997, 7:15 PM CDT for Pontotoc County, Oklahoma. It was in force for 60 min. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 25, 1997, 7:15 PM CDT (00:15 UTC)
- Expired
- May 25, 1997, 8:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Pontotoc County, OK
The radar
The Norman radar (KTLX), 86 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 7:30 PM CDT | Hail 1 | Roff, OK | |
| May 25, 7:34 PM CDT | Hail 1 | Roff, OK | |
| May 25, 7:37 PM CDT | Hail 1.75 | Roff, OK | |
| May 25, 7:53 PM CDT | Hail 1.75 | Fittstown, OK | |
| May 25, 7:53 PM CDT | Thunderstorm Wind 70 | Fittstown, OK | Estimated 70 to 80 mph winds |
| May 25, 7:55 PM CDT | Thunderstorm Wind 70 | Fittstown, OK | Severe thunderstorm winds estimated at 80 mph blew a roof off a barn and downed trees. |
| May 25, 7:58 PM CDT | Tornado F0 | Roff, OK | A tornado unroofed a barn and downed a swath of trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 360 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1368 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:32 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, May 25, 3:32 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT SUN MAY 25 1997 SCT STG TSTMS ARE NOW BGNG TO DVLP IN WRN OK. XPCT THE STMS TO INCR SIGLY IN CVRG OVR THE NEXT CPL HOURS. AS A RSLT...HAVE GONE WITH HI POPS XCPT IN FAR NW OK WHERE DRIER AIR HAS ARRIVED. WL MNTN CHC SVR OVR MOST OF THE FA DUE TO HIGHLY FVRBL CONDS FOR SVR WX. ONCE THE STMS EXIT THE FA...PROB LATE THIS EVE...THE NEXT BIG QUESTION IS WHETHER THERE WL BE ENUF MSTR ARND TMRW TO SUPPORT CNVCTN. INSTAB AND PROXIMITY OF SFC BNDRYS AND UPR LOW ALL SEEM TO SUGGEST THE PSBLTY OF SCT TSTMS AGN TMRW...BUT THE AMT OF MSTR FCST APPEARS TOO LOW FOR MUCH TO DVLP. SO HAVE OPTED FOR LOW POPS...MNLY CLOSE TO THE FOCUSING MECHANISMS. ETA BRNGS A SIG COOL DOWN INTO THE NWRN ZNS ON TUE. SITN APPEARS TO BE THE TYPE WHERE COOL TEMPS WOULD BE ACCOMPANIED BY LOW CLDS AND GUSTY N WNDS. IF THAT IS IN FACT WHAT HAPPENS...THE MAX TEMPS IN THAT AREA COULD EASILY BE BLO 60 DEG. AM NOT YET THAT CONFIDENT OF SUCH A SIG DEPARTURE FM NRML...BUT WL STILL GO BLO FWC BY ABT 5 DEG. AGN ELECTED TO GENERALLY FOLLOW NCEP GDNC RATHER THAN MRF FOR EXTDD. FCSTID = 23 = CMS OKC 63 87 60 84 / 60 20 10 20 HBR 60 88 58 79 / 40 20 10 10 SPS 67 90 60 82 / 40 0 0 10 GAG 55 84 55 70 / 10 20 20 20 PNC 65 86 58 78 / 50 30 30 30 DUA 68 92 67 86 / 50 20 0 10 .OKC... OK...NONE. TX...NONE.
In the hours before
Special weather statement, May 25, 6:35 PM CDT, 40 minutes before
OKZ010-014-015-016-021-022-033-034-035-036-037- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 635 PM CDT SUN MAY 25 1997 TORNADO WATCH NUMBER 318 IS NOT LONGER IN EFFECT FOR WESTERN OKLAHOMA TO THE WEST OF U.S. HIGHWAY 183. THE WATCH REMAINS EFFECTIVE UNTIL 900 PM FOR ALL OF CENTRAL OKLAHOMA AND WESTERN OKLAHOMA EAST OF HIGHWAY 183 INCLUDING THE FOLLOWING COUNTIES: WOODS ALFALFA GRANT KAY MAJOR GARFIELD NOBLE PAYNE BLAINE KINGFISHER LOGAN CANADIAN OKLAHOMA LINCOLN CADDO GRADY MCCLAIN CLEVELAND POTTAWATOMIE SEMINOLE COMANCHE STEPHENS GARVIN MURRAY PONTOTOC COTTON STEPEHNS JEFFERSON CARTER LOVE JOHNSTON LOVE MARSHALL WR
Special weather statement, May 25, 6:35 PM CDT, 40 minutes before
OKZ010-014-015-016-021-022-033-034-035-036-037-260030- SPECIAL WEATHER STATEMENT...CORRECTION TO CODES NATIONAL WEATHER SERVICE NORMAN OK 635 PM CDT SUN MAY 25 1997 TORNADO WATCH NUMBER 318 IS NOT LONGER IN EFFECT FOR WESTERN OKLAHOMA TO THE WEST OF U.S. HIGHWAY 183. THE WATCH REMAINS EFFECTIVE UNTIL 900 PM FOR ALL OF CENTRAL OKLAHOMA AND WESTERN OKLAHOMA EAST OF HIGHWAY 183 INCLUDING THE FOLLOWING COUNTIES: WOODS ALFALFA GRANT KAY MAJOR GARFIELD NOBLE PAYNE BLAINE KINGFISHER LOGAN CANADIAN OKLAHOMA LINCOLN CADDO GRADY MCCLAIN CLEVELAND POTTAWATOMIE SEMINOLE COMANCHE STEPHENS GARVIN MURRAY PONTOTOC COTTON STEPEHNS JEFFERSON CARTER LOVE JOHNSTON LOVE MARSHALL WR
Special weather statement, May 25, 6:41 PM CDT, 34 minutes before
OKZ010-014-015-016-021-022-033-034-035-036-037- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 635 PM CDT SUN MAY 25 1997 TORNADO WATCH NUMBER 318 IS NOT LONGER IN EFFECT FOR WESTERN OKLAHOMA TO THE WEST OF U.S. HIGHWAY 183. THE WATCH REMAINS EFFECTIVE UNTIL 900 PM FOR ALL OF CENTRAL OKLAHOMA AND WESTERN OKLAHOMA EAST OF HIGHWAY 183 INCLUDING THE FOLLOWING COUNTIES: WOODS ALFALFA GRANT KAY MAJOR GARFIELD NOBLE PAYNE BLAINE KINGFISHER LOGAN CANADIAN OKLAHOMA LINCOLN CADDO GRADY MCCLAIN CLEVELAND POTTAWATOMIE SEMINOLE COMANCHE STEPHENS GARVIN MURRAY PONTOTOC COTTON STEPEHNS JEFFERSON CARTER LOVE JOHNSTON LOVE MARSHALL WR
Special weather statement, May 25, 7:06 PM CDT, 9 minutes before
TXZ083-084-085-087-088-260030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 706 PM CDT SUN MAY 25 1997 TORNADO WATCH NUMBER 318 IS NO LONGER IN EFFECT FOR THE FOLLOWING TEXAS COUNTIES: HARDEMAN...FOARD...KNOX...WILBARGER...BAYLOR THE WATCH REMAINS EFFECTIVE UNTIL 900 PM FOR THE FOLLOWING TEXAS COUNTIES: WICHITA...ARCHER...CLAY WR
Special weather statement, May 25, 7:07 PM CDT, 8 minutes before
OKZ010-014-015-016-021-022-033-034-035-036-037-260030- SPECIAL WEATHER STATEMENT...CORRECTION TO CODES NATIONAL WEATHER SERVICE NORMAN OK 635 PM CDT SUN MAY 25 1997 TORNADO WATCH NUMBER 318 IS NOT LONGER IN EFFECT FOR WESTERN OKLAHOMA TO THE WEST OF U.S. HIGHWAY 183. THE WATCH REMAINS EFFECTIVE UNTIL 900 PM FOR ALL OF CENTRAL OKLAHOMA AND WESTERN OKLAHOMA EAST OF HIGHWAY 183 INCLUDING THE FOLLOWING COUNTIES: WOODS ALFALFA GRANT KAY MAJOR GARFIELD NOBLE PAYNE BLAINE KINGFISHER LOGAN CANADIAN OKLAHOMA LINCOLN CADDO GRADY MCCLAIN CLEVELAND POTTAWATOMIE SEMINOLE COMANCHE STEPHENS GARVIN MURRAY PONTOTOC COTTON STEPEHNS JEFFERSON CARTER LOVE JOHNSTON LOVE MARSHALL WR
Special weather statement, May 25, 7:09 PM CDT, 6 minutes before
TXZ083-084-085-087-088-260030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 706 PM CDT SUN MAY 25 1997 TORNADO WATCH NUMBER 318 IS NO LONGER IN EFFECT FOR THE FOLLOWING TEXAS COUNTIES: HARDEMAN...FOARD...KNOX...WILBARGER...BAYLOR THE WATCH REMAINS EFFECTIVE UNTIL 900 PM FOR THE FOLLOWING TEXAS COUNTIES: WICHITA...ARCHER...CLAY WR
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:13 PM CDT | Tornado Warning | OUN | Murray | 62 min |
| May 25, 7:14 PM CDT | Severe Thunderstorm Warning | OUN | Garvin | 46 min |
| May 25, 7:27 PM CDT | Tornado Warning | OUN | Johnston, Pontotoc | 48 min |
| May 25, 7:27 PM CDT | Tornado Warning | OUN | Carter | 33 min |
| May 25, 7:59 PM CDT | Tornado Warning | OUN | Carter | 46 min |
| May 25, 8:05 PM CDT | Tornado Warning | OUN | Coal, Johnston, Pontotoc | 55 min |
| May 25, 8:36 PM CDT | Tornado Warning | OUN | Johnston, Marshall | 39 min |
| May 25, 8:46 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 44 min |
| May 25, 8:59 PM CDT | Tornado Warning | OUN | Atoka, Johnston | 31 min |
| May 25, 9:07 PM CDT | Tornado Warning | OUN | Kay | 38 min |
| May 25, 9:15 PM CDT | Tornado Warning | OUN | Bryan, Marshall | 45 min |
| May 25, 9:25 PM CDT | Tornado Warning | OUN | Atoka, Pushmataha | 35 min |
| May 25, 9:39 PM CDT | Tornado Warning | OUN | Kay | 51 min |
| May 25, 9:57 PM CDT | Tornado Warning | OUN | Atoka | 48 min |
| May 25, 10:00 PM CDT | Tornado Warning | OUN | Bryan | 45 min |
| May 25, 10:26 PM CDT | Tornado Warning | OUN | Kay | 44 min |
| May 25, 10:45 PM CDT | Tornado Warning | OUN | Atoka, Pushmataha | 45 min |
| May 25, 11:30 PM CDT | Tornado Warning | OUN | Choctaw, Pushmataha | 45 min |
| May 26, 6:10 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 50 min |
| May 26, 6:30 PM CDT | Tornado Warning | OUN | Seminole | 30 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.